Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 76, NWS Des Moines, IA

May 8, 2004Polk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2004, 7:14 PM CDT for Polk County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2004, 7:14 PM CDT (00:14 UTC)
Expired
May 8, 2004, 7:45 PM CDT
In force
31 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Polk County, IA

The radar

The Des Moines radar (KDMX), 8 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 3:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2163 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2150 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 090014
SVRDMX
IAC153-090045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
714 PM CDT SAT MAY 8 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AND CENTRAL POLK COUNTY IN CENTRAL IOWA

* UNTIL 745 PM CDT

* AT 711 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF POLK CITY...OR ABOUT 21
  MILES NORTHWEST OF DES MOINES...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR POLK CITY AROUND 735 PM AND
  NEAR ALLEMAN AROUND 745 PM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM SATURDAY
EVENING FOR NORTHERN IOWA.

LAT...LON 4186 9359 4186 9382 4161 9379 4162 9336

$$

FORSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:30 AM CDT, 15 hours 44 minutes earlier.

Area forecast discussion, May 8, 3:30 AM CDT, 15 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 AM CDT SUN MAY 8 2004

.DISCUSSION...
FORECAST PROBLEM CONTINUES TO BE THUNDERSTORM CHANCES IN THE NEAR
TERM. DECAYING MCS OVER FA ATTM.  LINGERING EARLY MORNING PCPN
SHOULD CONTINUE TO DIMINISH.  MCS SHOULD LEAVE A DECENT BOUNDARY
SOMEWHERE IN SRN IA TODAY WHILE THE SYNOPTIC BOUNDARY LIFTS WELL TO
THE NORTH.  S/WV OVER SRN CANADA FCST TO MOVE EAST TDY WITH ENOUGH
ENERGY TO PUSH A WEAK CDFNT ACRS NRN PLAINS.  ETA/GFS SIMILAR HAVING
FRONT APPROACHING NW IA BY MAX HEATING.  IMPACT OF MESOSCALE
BOUNDARY TODAY OVER FA IN QUESTION.  FOR NOW NOT FORECAST ANY
DEVELOPMENT ALONG IT AND MINIMIZE ITS IMPACT ON THE WEATHER BY
AFTERNOON. THIS WOULD LEAVE THE FA IN SW SFC FLOW IN THE WARM
SECTOR.  ANOTHER MCS SHOULD DEVELOP TONIGHT AS COLD FRONT MOVES INTO
FA AFTER DARK.  CHANCE OF HEAVY PCPN SHUD BE NORTH OF AREA THAT
RECEIVED VERY HEAVY RAIN TONIGHT.  FRONTAL BOUNDARY SHOULD STALL BY
THE TIME IT REACHES SRN IA MONDAY AND THEN MOVE NORTH AGAIN MONDAY
NIGHT AND TUESDAY IN RESPONSE TO INCREASING SOUTHERLY FLOW AHEAD OF
DEEPENING WESTERN US UPPER TROF. WILL KEEP POPS GOING MONDAY FOR
TSTMS ALONG AND JUST NORTH OF BOUNDARY.  WARMER TEMPS ON TAP FOR
TUE/WED PERIOD. GFS BRINGS CDFNT ACROSS FA THURSDAY WHICH IS ABOUT
24 HOURS SLOWER THAN YESTERDAYS RUN.  CONFIDENCE IN FROPA TIMING LOW
SO MADE NO ADJUSTMENTS TO FORECAST BEYOND TUESDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JOHNSON
Hazardous weather outlook, May 8, 3:02 PM CDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
302 PM CDT SAT MAY 8 2004

IAZ023>028-033>039-044>050-091100-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CRAWFORD-FRANKLIN-
GREENE-GRUNDY-HAMILTON-HARDIN-HUMBOLDT-MARSHALL-POCAHONTAS-SAC-STORY-
TAMA-WEBSTER-WRIGHT-
302 PM CDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
IOWA...NORTH OF A DENISON...AMES TO TAMA LINE AND SOUTH OF A
POCAHONTAS...CLARION TO WAVERLY LINE.

.DAY ONE...LATE AFTERNOON AND TONIGHT

THUNDERSTORMS ARE FORECAST TO DEVELOP AFTER 4 PM THIS AFTERNOON
ACROSS NORTHERN IOWA AND PERSIST INTO THE EVENING HOURS. THERE IS A
SLIGHT RISK OF SEVERE WEATHER FROM THE STORMS WITH THE PRIMARY THREAT
BEING LARGE HAIL AND DAMAGING WINDS.  ISOLATED TORNADOES REMAIN
POSSIBLE...ESPECIALLY BEFORE 9 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD.
THE CHANCE OF SEVERE WEATHER LOOKS BEST SUNDAY NIGHT AND AGAIN ON
WEDNESDAY.  DAMAGING WINDS AND LARGE HAIL LOOK LIKE THE PRIMARY
THREATS SUNDAY NIGHT.  IT IS TOO EARLY TO TELL WHAT SEVERE WEATHER
TYPE WOULD BE FAVORED ON WEDNESDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TONIGHT AND SUNDAY NIGHT.
ADDITIONAL SPOTTER ACTIVATION MAY BE REQUIRED NEXT WEEK...ESPECIALLY
ON WEDNESDAY.

IAZ057>062-070>075-081>086-092>097-091100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-
GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
302 PM CDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.

.DAY ONE...LATE AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS CENTRAL AND
SOUTHERN IOWA THIS EVENING INTO THE OVERNIGHT WITH SCATTERED SEVERE
WEATHER POSSIBLE. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS. THE MOST LIKELY TIME FOR SEVERE WEATHER TO OCCUR IS FROM 8 PM
UNTIL 3 AM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD.
THE CHANCE OF SEVERE WEATHER LOOKS BEST SUNDAY NIGHT AND MONDAY AND
AGAIN ON WEDNESDAY.  DAMAGING WINDS AND LARGE HAIL LOOK LIKE THE
PRIMARY THREATS SUNDAY NIGHT AND MONDAY.  HEAVY RAIN WILL ALSO BE
POSSIBLE. IT IS TOO EARLY TO TELL WHAT SEVERE WEATHER TYPE WOULD BE
FAVORED ON WEDNESDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY RE REQUIRED TONIGHT AND SUNDAY NIGHT.
ADDITIONAL SPOTTER ACTIVATION MAY BE REQUIRED NEXT WEEK...ESPECIALLY
ON WEDNESDAY.

IAZ004>007-015>017-091100-
CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH-
302 PM CDT SAT MAY 8 2004

.DAY ONE...LATE AFTERNOON AND TONIGHT

THUNDERSTORMS ARE FORECAST TO DEVELOP LATE THIS AFTERNOON INTO THE
EVENING ACROSS NORTHERN IOWA. THERE IS A SLIGHT RISK OF SEVERE
WEATHER FROM THE STORMS WITH THE PRIMARY THREAT BEING LARGE HAIL AND
DAMAGING WINDS. THE MOST LIKELY PERIOD OF TIME FOR SEVERE WEATHER IS
FROM 5 PM UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD.
THE CHANCE OF SEVERE WEATHER LOOKS BEST SUNDAY NIGHT AND AGAIN ON
WEDNESDAY.  DAMAGING WINDS AND LARGE HAIL LOOK LIKE THE PRIMARY
THREATS SUNDAY NIGHT.  IT IS TOO EARLY TO TELL WHAT SEVERE WEATHER
TYPE WOULD BE FAVORED ON WEDNESDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY RE REQUIRED TONIGHT AND SUNDAY NIGHT.
ADDITIONAL SPOTTER ACTIVATION MAY BE REQUIRED NEXT WEEK...ESPECIALLY
ON WEDNESDAY.

COGIL

In the hours before

Local storm report, May 8, 6:29 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
629 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             3 W JAMAICA             41.85N 94.37W
05/08/2004  0.88 INCH        GUTHRIE            IA   AMATEUR RADIO

&&

ST
Local storm report, May 8, 6:36 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
636 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             YALE                    41.78N 94.36W
05/08/2004  1.75 INCH        GUTHRIE            IA   BROADCAST MEDIA

            FROM KCCI TV.

&&

ST
Local storm report, May 8, 6:39 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
639 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             4 W JAMAICA             41.85N 94.38W
05/08/2004  1.75 INCH        GUTHRIE            IA   BROADCAST MEDIA

            KCCI TV.

&&

ST
Local storm report, May 8, 6:40 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             YALE                    41.78N 94.36W
05/08/2004  1.75 INCH        GUTHRIE            IA   BROADCAST MEDIA

            FROM KCCI TV

&&

SMALL
Local storm report, May 8, 7:11 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
711 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TORNADO          4 W REDFIELD            41.59N 94.28W
05/08/2004                   GUTHRIE            IA   TRAINED SPOTTER

&&

ST
Local storm report, May 8, 7:12 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
712 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             SHEFFIELD               42.89N 93.21W
05/08/2004  1.75 INCH        FRANKLIN           IA   LAW ENFORCEMENT

&&

ST

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:03 PM CDTSevere Thunderstorm WarningDMXHamilton, Wright42 min
May 8, 7:05 PM CDTSevere Thunderstorm WarningDMXGuthrie25 min
May 8, 7:16 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin59 min
May 8, 7:29 PM CDTTornado WarningDMXDallas, Madison31 min
May 8, 7:32 PM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie28 min
May 8, 7:57 PM CDTFlash Flood WarningDMXGreene, Guthrie, Kossuth129 days
May 8, 7:59 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Warren46 min
May 8, 8:05 PM CDTSevere Thunderstorm WarningDMXGuthrie40 min
May 8, 8:43 PM CDTSevere Thunderstorm WarningDMXMadison47 min
May 8, 8:46 PM CDTSevere Thunderstorm WarningDMXAdair44 min
May 8, 8:56 PM CDTFlash Flood WarningDMXAudubon, Emmet, Palo Alto129 days
May 8, 9:01 PM CDTFlash Flood WarningDMXAdair, Madison, Winnebago129 days
May 8, 9:13 PM CDTSevere Thunderstorm WarningDMXCass47 min
May 8, 9:29 PM CDTSevere Thunderstorm WarningDMXMadison31 min
May 8, 9:41 PM CDTSevere Thunderstorm WarningDMXAdair49 min
May 8, 10:01 PM CDTSevere Thunderstorm WarningDMXMadison44 min
May 8, 10:29 PM CDTSevere Thunderstorm WarningDMXUnion46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.